Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 243, NWS Morristown, TN

June 4, 2006Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 4, 2006, 3:23 PM EDT for Monroe County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2006, 3:23 PM EDT (19:23 UTC)
Expired
Jun 4, 2006, 4:00 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:44 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 4, 1:44 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
144 PM EDT SUN JUN 4 2006

.SHORT TERM...(TONIGHT-TUESDAY)...MAIN ACTION WILL BE THIS EVENING.
AN UPPER TROUGH ACROSS THE EASTERN GREAT LAKES WILL MOVE SLOWLY SOUTH
TOWARD THE SOUTHERN APPALACHIANS OVERNIGHT. A SHORT-WAVE WILL SWING
AROUND THE UPPER TROUGH ACROSS THE REGION THIS EVENING. BOTH THE NAM
AND GFS SHOW AN AREA OF DIFLUENCE ALOFT ASSOCIATED WITH A JET
SWINGING ACROSS THE OHIO AND TENNESSEE VALLEYS THIS AFTERNOON AND
EVENING.

AT THE SURFACE...A WEAK FRONT WILL ACROSS THE FORECAST AREA THIS
AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS DEVELOPING ALONG THIS
BOUNDARY WILL CONTINUE THROUGH THIS EARLY EVENING.  GIVEN GENERALLY
PLENTY OF DAYTIME HEATING...AIRMASS ACROSS THE REGION HAS BECOME
MODERATELY UNSTABLE WITH CAPES ABOVE 2000 J/KG AND LIFTED INDICES
BETWEEN -4 AND -6.

SOUNDINGS SHOW LOWERING WBZ AS COLD AIR ALOFT SWINGS DEEPER INTO
THE REGION GIVENING THE POTENTIAL OF LARGE HAIL. ALSO...FAIRLY
DECENT MID-LEVEL DRYING EVIDENT WITH MPDIS APPROACHING 1 AND SURFACE
TO MID-LEVEL THETA-E DIFFERENCE OF OVER 22. ALSO...INVERTED
V-PROFILE NOTED IN THE BOUNDARY LAYER..SO DAMAGING DOWNBURSTS A CONCERN
AS WELL.

FOR MONDAY AND TUESDAY...UPPER TROUGH WILL MOVE EAST OF THE SPINE OF
APPALACHIANS WITH GENERALLY SINKING OVER THE FORECAST AREA WITH INCREASING
MID-LEVEL CAPPING INVERSION. AT THE SURFACE...RIDGE OF HIGH PRESSURE WILL
BUILD INTO THE REGION. BESIDES SOME WIDELY SCATTERED CONVECTION OVER
THE FAR NORTHEAST SECTIONS...DRIER WEATHER RETURNS FOR MONDAY AND
TUESDAY.

...LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...FORECAST AREA REMAINS UNDER
NORTHWEST FLOW ALOFT THROUGH FRIDAY/FRIDAY NIGHT WITH SURFACE RIDGE
WEAKENING OVER THE AREA. MODELS SHOW INCREASING HEIGHTS/THICKNESS...SO
A GENERAL WARMING TREND ANTICIPATED. ALWAYS CONCERNED WITH NORTHWEST FLOW
DURING THE SUMMER MONTHS...BUT AT THIS TIME LITTLE IF ANY UPPER SUPPORT
FOR CONVECTION...SO MAINLY TERRAIN FEATURES FOR FOCUS. INCLUDED MINIMAL
20 PERCENT POPS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             57  82  55  84 /  20  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  55  78  53  81 /  20  10  10  10
OAK RIDGE, TN                       55  78  53  81 /  20  10  10  10
TRI CITIES AIRPORT, TN              53  74  48  78 /  20  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DH
Hazardous weather outlook, Jun 4, 9:05 AM EDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
905 AM EDT SUN JUN 4 2006

UPDATED TO INCLUDE A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-050900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
905 AM EDT (805 AM CDT) SUN JUN 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

...A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
AN UPPER-LEVEL LOW OVER THE MID-ATLANTIC STATES WILL DEEPEN ACROSS
THE AREA THIS AFTERNOON ALLOWING A WEAK COLD FRONT TO MOVE TOWARD
THE SOUTHERN APPALACHIANS.  THE FRONT WILL ACT AS A FOCUSING
MECHANISM TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING.  DUE TO THE UNSEASONABLY COLD AIR ALOFT...SOME OF THESE
STORMS MAY BECOME SEVERE.  THE MAIN CONCERN WILL BE LARGE HAIL UP TO
GOLFBALL SIZE AND DAMAGING DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT IS EXPECTED TO SLOWLY MOVE TOWARDS THE REGION BY THE END
OF THE WEEK...BRINGING THE POSSIBILITY OF SEVERE THUNDERSTORMS BY
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DH

In the hours before

Special weather statement, Jun 4, 10:04 AM EDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1004 AM EDT SUN JUN 4 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-042100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...GATE CITY...LEBANON...ABINGDON
904 AM CDT SUN JUN 4 2006 /1004 AM EDT SUN JUN 4 2006/

...RISK OF SEVERE THUNDERSTORMS EXIST THIS AFTERNOON AND EVENING...

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE SOUTHEAST ACROSS
THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THIS AFTERNOON AND
EVENING. PLENTY OF SUNSHINE TODAY WILL ALLOW THE AIRMASS TO BECOME
FAIRLY UNSTABLE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
ALONG AND AHEAD OF THIS TROUGH OF LOW PRESSURE. DUE TO THE UNSEASONABLY
COLD AIR ALOFT...SOME OF THESE STORMS MAY BECOME SEVERE.  THE MAIN
CONCERN WILL BE LARGE HAIL UP TO GOLFBALL SIZE AND DAMAGING
DOWNBURST WINDS.

RESIDENTS ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA NEED TO KEEP ABREAST OF THE LATEST WEATHER
INFORMATION. SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO AND FAVORITE RADIO AND
TV STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:26 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs34 min
Jun 4, 4:12 PM EDTSevere Thunderstorm WarningMRXHamilton22 min
Jun 4, 6:04 PM EDTSevere Thunderstorm WarningMRXHawkins56 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.